What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 4:43 PM MST, 10 minutes earlier.
Area forecast discussion, Aug 26, 4:43 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
543 PM MDT Thu Aug 26 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 159 PM MDT Thu Aug 26 2021
Scattered showers and thunderstorms have developed as expected
across the region today with the second round of convection
already developing to our west with the latest scans. Storm motion
has been quick as the trough lifts overhead with activity trekking
across at 40+ mph. Wind gusts have generally been in the 30 to 40
mph range though there have been isolated gusts over 50 mph.
Lightning has also been frequent with storms. Given the quick
storm motion and dry lower levels, rainfall hasn't been as big of
a concern thus far with activity generally producing a few
hundredths of an inch before departing a location. We will
continue to remain vigilant over our susceptible burn scars
through the evening as the atmosphere gradually saturates. The
aforementioned second cluster of convection will pass across into
the evening hours before diminishing overnight. Clouds will
diminish into the morning hours as drier air infiltrates the
region. Low temperatures tonight will trend a few degrees cooler
in the wake of the trough and in response to clearing skies.
A secondary shortwave within the parent upper level trough will
progress across the Northern Rockies on Friday. The southwest
gradient will tighten aloft over the northern tier of the forecast
area with breezy conditions developing in the afternoon.
Conditions will dry out with surface dewpoints running 10 to 15
degrees below today's readings. As a result of the drier and
breezier conditions, issued a Fire Weather Watch for portions of
northwest Colorado for Friday afternoon and evening. The remainder
of the forecast area will stay dry, though residual moisture
paired with daytime heating and orographic lift will lead to
isolated showers and thunderstorms over primarily the San Juan
Mountains tomorrow afternoon. Temperatures will continue to run
above normal both during the day and at night.
.LONG TERM...(Saturday through Thursday)
Issued at 159 PM MDT Thu Aug 26 2021
A trough of low pressure is expected to move through the northern
Rockies on Saturday, placing eastern Utah and western Colorado under
mainly zonal flow. The base of the trough looks to swing across far
northeast Utah and northwest Colorado, tightening the pressure
gradient a bit and leading to potentially elevated critical fire
weather conditions. At the same time, the cold front associated with
this upper level trough is forecast to stretch from Minnesota to
eastern Arizona, and clip the southeastern portion of the CWA. As
such, the central and southern Divide mountains, and the San Juans,
will see the potential for some showers and storms on Saturday
afternoon. The trough moves off to the east by Sunday, relaxing the
pressure gradient and keeping drier air around for areas north of
the San Juans. Better moisture is expected to hang around in the
Four Corners region and along the southern San Juans, leading to
another day of afternoon showers and storms firing off the higher
terrain. Temperatures are expected to run a few degrees above normal
through this period.
Things get a bit more interesting for the upcoming workweek. While
Monday and Tuesday are expected to be much the same as Saturday
and Sunday, with above average temperatures and sunny skies for
most of eastern Utah and western Colorado, two tropical systems
start to influence the overall pattern, and a deep trough begins
to form along the Pacific Northwest coast. As the tropical system
in the Gulf of Mexico moves inland up the Mississippi and Ohio
River valleys, a shortwave ridge of high pressure develops over
the middle of the country. A trough to the west and a ridge to the
east of the CWA is a classic monsoonal pattern, which would be
worth watching in and of itself, but what makes this pattern more
interesting is the second tropical system mentioned above. This
system is forecast to move up the Baja Peninsula and could give a
boost of tropical moisture to the monsoonal flow. Ensembles are in
pretty good agreement up to Wednesday on the overall development
of the pattern, though discrepancies do crop up at the end of the
long term period. However, overall the models do seem to be in
good agreement at this point that moisture will begin pushing into
eastern Utah and western Colorado by Wednesday afternoon, with
PWAT values forecast to be around an inch. So, for the weekend and
into early next week, things will be generally quiet with above
average temperatures, but from mid-week onward, conditions get
more unsettled and temperatures cool off in response. Plenty of
time yet to work out the details of this pattern and increase
confidence on the forecast for next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 539 PM MDT Thu Aug 26 2021
Showers and thunderstorms have fired across eastern Utah and
northwest Colorado bringing some brief, heavy rain and gusty
winds. This convection will continue to 03Z before stratifying
out. TAF sites that may see VCTS or -TSRA on station include KGJT,
KHDN, KRIL, KEGE, KASE, and KCNY. Once convection dies down, skies
will begin to clear and only expect few to scattered skies for the
remainder of the night and into tomorrow. Some gusty winds are
possible in the afternoon with gusts up to 20 to 25 mph possible.
&&
.FIRE WEATHER...
Issued at 159 PM MDT Thu Aug 26 2021
A weak disturbance will move across the northern Rockies on Friday
which will increase the southwest gradient and may bring critical
fire weather conditions across the northern zones through early
evening. Went ahead and issued a Fire Weather Watch for Fire Zone
200 where fuels are critical and the strongest gusts are forecast
to occur. However, humidities are still borderline in the wake of
today's system so confidence was not high enough to opt for a
warning at this time. Localized critical fire weather conditions
are possible across the north again on Saturday before the
gradient aloft weakens on Sunday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
for COZ200.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGR
FIRE WEATHER...MMSHazardous weather outlook, Aug 26, 3:01 AM MST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
401 AM MDT Thu Aug 26 2021
COZ001>014-017>023-UTZ022>025-027>029-271015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
401 AM MDT Thu Aug 26 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and storms are expected today. They will be
capable of producing strong wind and brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Critical fire weather conditions could return to northwest
Colorado on Friday. Models are hinting at a potential northward
return of moisture by next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 26, 3:35 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST 16 NW MOAB 38.75N 109.75W
08/26/2021 M62 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&Special weather statement, Aug 26, 3:42 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
442 PM MDT Thu Aug 26 2021
UTZ024-262315-
Eastern Uinta Basin UT-
442 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of central Uintah
County through 515 PM MDT...
At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Fort Duchesne, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Randlett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4007 10977 4022 10980 4034 10936 4007 10930
TIME...MOT...LOC 2242Z 260DEG 21KT 4016 10969
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Aug 26, 3:47 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
447 PM MDT Thu Aug 26 2021
COZ001-002-262315-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
447 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern Moffat
County through 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Dinosaur, or 40 miles east of Vernal, moving east
at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk Springs.
This includes U.S. Highway 40 in Colorado between mile markers 33 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4034 10885 4047 10888 4057 10832 4030 10828
TIME...MOT...LOC 2247Z 263DEG 32KT 4040 10878
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ERWSpecial weather statement, Aug 26, 4:02 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
502 PM MDT Thu Aug 26 2021
COZ002-013-262330-
Flat Tops CO-Central Yampa River Basin CO-
502 PM MDT Thu Aug 26 2021
...Multiple strong thunderstorms will impact portions of
southeastern Moffat and north central Rio Blanco Counties through
530 PM MDT...
At 501 PM MDT, Doppler radar was tracking two strong thunderstorms
14 miles southwest of Craig, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Axial, Loyd and Hamilton.
This includes Colorado 13 between mile markers 54 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4017 10802 4042 10801 4048 10741 4016 10737
TIME...MOT...LOC 2301Z 262DEG 23KT 4035 10773
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ERWSpecial weather statement, Aug 26, 4:19 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
519 PM MDT Thu Aug 26 2021
COZ001-002-262345-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
519 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of south central Moffat
County through 545 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles northeast of Rangely, or 51 miles west of Craig, moving east at
25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunbeam.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 39 and 55.
Colorado 318 between mile markers 48 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4038 10859 4052 10861 4061 10818 4034 10814
TIME...MOT...LOC 2319Z 262DEG 23KT 4044 10853
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ERWSpecial weather statement, Aug 26, 4:31 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
531 PM MDT Thu Aug 26 2021
UTZ027>029-270000-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
531 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northeastern San
Juan County through 600 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Valley, or 12 miles southeast of Moab, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Sal, Spanish Valley and La Sal Junction.
This includes U.S. Highway 191 in Utah between mile markers 106 and
119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3836 10959 3844 10965 3850 10958 3854 10917
3828 10920
TIME...MOT...LOC 2331Z 269DEG 18KT 3841 10944
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MS